Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 33, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Nov 7, 2017, 3:06 AM EST for Essex County, Hudson County, Union County, New Jersey; 5 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Nov 7, 2017, 9:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2017, 3:06 AM EST (08:06 UTC)
- In effect from
- Nov 7, 2017, 9:00 AM EST
- Expired
- Nov 7, 2017, 3:00 PM EST
- In force
- 6 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Essex County, NJ, Hudson County, NJ, Union County, NJ, Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 88 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
935 WHUS41 KOKX 070806 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 306 AM EST TUE NOV 7 2017 ...LOCALIZED MINOR COASTAL FLOODING DURING HIGH TIDE TODAY... NJZ006-106-108-NYZ074-075-178-179-071800- /O.NEW.KOKX.CF.S.0033.171107T1400Z-171107T1800Z/ HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 306 AM EST TUE NOV 7 2017 * LOCATIONS...VULNERABLE LOCALES ALONG THE SOUTHERN BAYS AND THE ATLANTIC OCEAN BEACHFRONT OF WESTERN LONG ISLAND, AND ALONG LOWER NEW YORK HARBOR, NEWARK BAY, THE ARTHUR KILL AND TIDAL PORTIONS OF NORTHEASTERN NEW JERSEY RIVERS. * TIDAL DEPARTURE...3/4 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDE. * TIMING...DURING TIMES OF HIGH TIDE THIS MORNING. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. $$ CTZ009-NYZ071-177-072000- /O.NEW.KOKX.CF.S.0033.171107T1700Z-171107T2000Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-NORTHERN NASSAU- 306 AM EST TUE NOV 7 2017 * LOCATIONS...VULNERABLE LOCALES ALONG WESTERN LONG ISLAND SOUND. * TIDAL DEPARTURE...AROUND 1 FT ABOVE ASTRONOMICAL TIDE. * TIMING...DURING TIMES OF HIGH TIDE THIS AFTERNOON. * COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 7, 12:26 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 7, 12:26 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
1226 AM EST Tue Nov 7 2017
.SYNOPSIS...
A cold front has pushed east of the region this evening. A wave
of low pressure will pass south of the region late in the day
into the evening on Tuesday bringing another period of unsettled
weather followed by seasonable and fair weather. A sharp cold
front then passes Thursday night into Friday. Canadian high
pressure builds thereafter through first half of the weekend.
Next frontal system moves in second half of the weekend into
next Monday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
High pressure building in the wake of a cold front overnight.
Conds appear ideal for patchy frost at some locations well
inland, so have added this into the forecast. Also made minor
adjustments to T,Td and winds based on latest observations and
trends.
A blended MOS approach was used for low temperatures - which is
very close to climatological values. Lows fall into the 30s and
40s, with the coolest spots north and west of NYC.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Based on all available NWP - wave of low pressure passing south
of the region will spread light PCPN into the region late day
into the evening on Tuesday. This includes GEFS, SREF, and
deterministic models. POP of 60 was used (could have gone
higher) for the southern portion of the region.
It's cool aloft and inland so suspect we get some wet snow to
mix with the PCPN as it ends.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Upper levels exhibit a split jet structure in the Northeast
Wednesday through Wednesday night. A polar jet dives into
the region Thursday through Thursday night. Then the jet stream
becomes more of a Pacific jet over the region thereafter
through first half of weekend. The jet becomes more amplified
late weekend into next Monday. Quasi-zonal flow in the mid
levels will prevail from the middle of this week through first
half of weekend with more amplified flow late this weekend into
next Monday.
At the surface, behind one wave of low pressure to the south of
the region Wednesday, weak high pressure resides in the region
through Wednesday night. A strong cold front then approaches
from the north Thursday and moves across Thursday night with a
strong mid level vort max passing by north of the region. Cold
Canadian high pressure builds thereafter through Saturday. This
retreats into the Canadian Maritimes for the second half of the
weekend as another frontal system moves in from the west.
Any remaining light rain and perhaps light snow across the
interior tapers off early Wednesday. Dry and much cooler weather
continues with highs only in low 50s for Wednesday. Lows
Wednesday night are forecast to reach the upper 20s in the rural
interior to the lower 40s in much of NYC. Highs Thursday ahead
of the strong cold front only manage to trend a few degrees
warmer than the previous day. A much colder airmass follows
behind the cold front heading through first half of the weekend,
accentuated by temperatures forecast Friday through Saturday.
Highs forecast upper 30s to upper 40s Friday will be followed
by a deep freeze Friday night with lows of mid teens to upper
20s forecast. Highs Saturday are forecast in the mid 30s to mid
40s. Temperatures begin to moderate second half of weekend into
early next week.
Weather remains dry Wednesday night with a slight chance of
showers Thursday and Thursday night, including a slight chance
of snow showers across the interior Thursday night. Dry
conditions return Friday through Saturday night with the next
chance of precipitation, mainly in the form of rain showers for
Sunday into next Monday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
High pressure builds to the north while low pressure passes to the
south Tuesday afternoon into the night.
VFR for the overnight. N winds around 10 kt.
For Tuesday, VFR to start with NNE winds 10-15 kt. -RA develops in
the afternoon with MVFR or possibly lower in the evening.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...MVFR or lower possible in -RA.
.Wednesday-Thursday...VFR.
.Friday...VFR. Gusty WNW winds.
.Saturday...VFR.
&&
.MARINE...
Seas remain elevated over the ocean waters.
A cold front has moved across the area waters this evening.
Winds have shifted to the NW with gusts to 20 to 25 kt on the
ocean.
While winds diminish to below SCA levels on Tuesday, seas remain
elevated (4-6') on the Ocean. Winds then increase to SCA Tuesday
evening as low pressure passes to the south.
Seas will likely remain above 5 ft on the ocean right through
Friday. Winds in excess of 25 kt will be possible in all areas
Thursday night through Friday evening behind a Canadian cold
front front. Conditions will improve Saturday as high pressure
builds into the region with conditions forecast to return to sub
SCA.
&&
.HYDROLOGY...
No hydrologic impacts the next 7 days.
&&
.TIDES/COASTAL FLOODING...
A round of widespread minor coastal flooding appears likely for
Wednesday morning's high tide cycle with NE flow pumping water
to the right. So the Western Sound and Great South Bay along
with NY Harbor would need an advisory if the trend continues.
There is event the potential that the western Great South Bay
might approach moderate level in the more vulnerable areas such
as Freeport and Lindenhurst.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ350-
353-355.
&&
SYNOPSIS...Tongue
NEAR TERM...BC/Tongue
SHORT TERM...Tongue
LONG TERM...JM
AVIATION...JC
MARINE...JM/Tongue
HYDROLOGY...JM/Tongue
TIDES/COASTAL FLOODING...Hazardous weather outlook, Nov 6, 4:05 PM EST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 405 PM EST Mon Nov 6 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-072115- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 405 PM EST Mon Nov 6 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-072115- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 405 PM EST Mon Nov 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 5:55 PM EST | Coastal Flood Statement | OKX | Essex, Hudson, Union | 21 hr |
| Nov 7, 3:40 AM EST | Small Craft Advisory | OKX | 32 hr | |
| Nov 7, 5:55 PM EST | Coastal Flood Advisory | OKX | Kings, Nassau, Queens, Richmond | 20 hr |
Nearby
Coastal Flood Statements in New York, 2017Coastal Flood Statements in New Jersey, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.